Patient: Young woman 21 years of age, hospitalized after the occurrence of a syncope at the swimming pool rescued by the lifeguard);
0 of 1 Questions completed
You have already completed the case before. Hence you can not start it again.
Case is loading…
You must sign in or sign up to start the case.
You must first complete the following:
0 of 1 Questions answered correctly
Time has elapsed
- Not categorized 0%
ECG: Sinus rhythm with normal PR-interval and normal QRS duration; QT-interval extremely prolonged (absolute value > 650 ms, QTc > 650 ms) with a broad and tall T-wave; genetic analysis confirmed a mutation compatible with a congenital long QT syndrome type 1;
Patient: 78-year-old man with multiple risk factors hospitalized for intermittent chest pain;
ECG 2B: Sinus rhythm with narrow QRS; negative, deep and symmetrical T-waves in the inferior leads and from V2 to V6; prolonged QT-interval (QT and QTc > 500 ms); coronary angiography revealed three-vessel disease with severe stenosis of the LAD and right coronary artery;
Comments: As explained previously, a corrected QT-interval is considered long when it exceeds 450 ms in men or 470 ms in women. Values between 430 and 450 ms in men and between 450 and 470 ms in women are considered limit values. Measurement difficulties have been evoked in the previous case; they explain the large proportion of undiagnosed patients despite the achieving of an evocative electrocardiogram with obvious signs of prolongation of the QT-interval which exposes the patient to a risk of torsade de pointes and sudden death. Different cardiac or extracardiac causes can lead to prolongation of the QT-interval:
- Pharmaceutical causes are the most frequent: iatrogenic prolongation of the QT-interval has been known for several decades; the prolongation of the QT-interval is not solely confined to prescribed cardiology-targeted drugs (antiarrhythmic) but can also be observed with certain psychotropic drugs, antibiotics, vasodilating or antihistaminic drugs; the increase in QT-interval is generally proportional to the plasma concentration of the drug in question; the relationship between the duration of the QT-interval and the risk of torsades de pointes is less linear; the demonstration of a significant prolongation of the corrected QT-interval (threshold difficult to determine) especially a value > 500 ms should lead to discontinuation of treatment or to a decrease in dosage;
- An electrolytic disorder: hypokalemia can lead to a major prolongation of the QT-interval, occasionally revealing a very wide and very prominent U-wave or, on the contrary, a flattened T-wave and high risk of torsades de pointes; hypocalcemia can also prolong the QT by acting primarily on the ST segment, without modifying the pattern of the T-wave; the risk of torsades de pointes appears relatively limited;
- Third degree atrioventricular block: the prolongation of the QT-interval associated with bradycardia considerably increases the risk of torsades de pointes;
- Ischemic origin can lead to a sometimes significant prolongation of the QT-interval;
- Severe hypothermia can lead to a marked prolongation of the QT-interval associated with a bradycardia and an Osborne J-wave (small rounded bump at the end of the QRS-complex);
- Subarachnoid hemorrhage and increased intracranial pressure may prolong the QT-interval associated with the presence of brain T-waves (deep, negative widespread T-waves);
- a hypothyroidism;
- Congenital long QT syndrome: the clinical and electrocardiographic specificities of congenital long QT will be explained in a dedicated chapter;
Take-home message: A prolongation of the QT-interval exposes the patient to risk of torsades de pointes and sudden death. Its diagnosis has therefore a significant prognostic importance but is hampered by the difficulty in performing an accurate measurement (high inter-physician variability in the measurement of a same tracing).
Question 1 of 1
This ECG reveals:CorrectIncorrect